Blood thinners: Can I still get blood clots?

content provided by mayoclinic.com

Blood thinners: Can I still get blood clots?

Question

If you're taking a blood thinner, is it still possible for you to get a blood clot?

Denise
Texas

Answer

Yes. Medications that are commonly called blood thinners — such as aspirin, warfarin (Coumadin, Jantoven), dabigatran (Pradaxa), rivaroxaban (Xarelto) and heparin — significantly decrease your risk of blood clotting, but will not decrease the risk to zero. These medications must be taken exactly as directed to work safely and effectively. Taking too little of these medications may not be effective, and taking too much can lead to serious bleeding.

Also, blood thinners may not be able to lessen the strong blood-clotting tendency of an underlying disease, such as cancer.

Interactions with other medications, food and alcohol are common with blood-thinning medications, especially warfarin. These interactions may decrease the effectiveness of your blood thinner, making you more likely to develop blood clots. If you take a blood thinner, be sure to follow your doctor's advice on dosing and ask about foods and other medications — including over-the-counter drugs and herbal supplements — that may interfere with the blood thinner.

Last Updated: 2012-05-04
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version